Stopping Prednisolone

Hi Looking for advice regarding my 91 year old mum, in brief she was diagnosed 3 years ago with GCA after losing most of her eyesight, she has been on a reducing dose of Prednisolone ever since.

Mum has been in hospital for 2 weeks with Cellulitis she was discharged late on Friday night, her care home advised us yesterday (Saturday) that she had been taken off of Prednisolone by a doctor at the hospital, we have been trying to find out why and when as she was five and half mg (5 one day 6 the next) when she went in.

We have concerns that they might have thought she was on steroids for the infections on her legs but as it is a weekend and a bank holiday we are unable to speak to her GP until Tuesday, I have spoken to an out of hours GP who told me her notes at the hospital is the best way to establish why she was taken off but taking her off should not affect her health, we are waiting for the ward she was on to get back to us but don't have a lot of faith in getting an explanation, in the meantime I'm hoping I can get some advice about the effects of stopping Prednisolone in case mum has a relapse. She was not feeling well yesterday very sleepy and shaky

Thank you

9 Replies

oldestnewest
  • Very sorry to hear about your situation. Perhaps you could consider phoning the advice helpline 111 and explain that the Prednisolone was for GCA. They can get you the necessary help from a doctor should it be urgent.

    Best wishes

  • Thanks I did call 111 and the 'on call' GP rang back albeit several hours later! It was him that told me to speak to the ward mum had been on and said stopping the steroids would not cause her problems in the short term, he couldn't really offer much advice I'm sure we have all found that there are not many General Practice doctors who are up to speed on GCA.

    Thank you for taking the time to reply we need the support of these forums if only to know others are having similar issues.

  • Hi,

    No wonder your Mum is feeling unwell - the very last thing any doctor worth his salt should know is you don't suddenly stop Pred, especially if you've been on it for a long time. At the moment she suffering steroid withdrawal symptoms, but it may well turn into a flare/relapse if she doesn't go back on.

    As Patricia suggests speak to 111, explaning fully why she's on Pred, and emphasise the fact they shouldn't be stopped without a VERY good reason.

    We can't advise you to restart the Pred because there may be a very good reason why it was stopped, but I know what I'd do if it were me, or my Mum, at least until you can speak to GP, or get an answer from hospital.

  • 4sibbs, I so agree with the others - you need immediate advice. Why or why do these things crop up at weekends? I had a similar experience to you with 111 recently, no promised call back for hours and I ended up in A&E and was admitted. Although this might cause a few problems for you, I think your best bet would be A&E. I'm not surprised that your Mum is feeling so sleepy and shaky - that steroid dose needs reinstating and quickly before she is at risk of getting any worse.

  • "taking her off should not affect her health" No, no, not at all, it just puts her at risk of an adrenal crisis if her adrenal function is not 100% and the combination of 3 years of GCA level pred and her age itself both are high risk factors for that.

    "She was not feeling well yesterday very sleepy and shaky" - those are quite common signs of adrenal insufficiency.

    Not sure what to suggest since both the hospital doctor and the OOH one obviously weren't thinking laterally. You could/would stop 5mg to nothing if you had been on a short course of steroids for something but you really shouldn't do it if you have been on pred for more than a few months. The received wisdom is that you remain at risk of adrenal insufficiency for up to a year even after tapering slowly and stopping pred, particularly if you are under any stress of any sort - and that includes illness and infection.

    If the shakiness and sleepiness get any worse I would call 999 - paramedics are trained to recognise and manage an adrenal crisis. Or call 111 again and tell them what I have just told you and see if they are more helpful. I don't care WHY the hospital stopped the pred - they shouldn't have done it without asking some questions as to WHY she was on it. I imagine though they thought that stopping the pred might help the cellulitis heal better.

    In terms of the GCA I doubt she is at any risk at all - it is a low dose so it is very likely the GCA is burnt out. She has already lost her vision - that is the most devastating result of GCA and the reason for high doses.

    I would have thought there is, by the way, no reason why for the next couple of days you couldn't give her 5mg pred until a sensible doctor can be found. But please don't let her get any frailer than she already is.

  • Thank you everyone as always excellent advice which is why I turned to this forum, you have confirmed our concerns and if mum was not in a care home we would ourselves have put her back on the same dose but the carers are not medically trained and can only administer meds as prescribed. I will get back to you when I have got this sorted.

    Thanks again

  • Yes that's a problem, but you can understand why they won't do anything without GPs say so!

  • Update on mum, she is back in hospital and back on steroids although the doctors have not confirmed or denied her symptoms are related to stopping prednisolone abrubtly they have said could be contributary factor. I called 999 at 21.00 last night after she complained of breathing difficulty, they say she has a few things going on but are predominantly treating her for an exacerbation of COPD there were also concerned about sepsis although tests so far have not confirmed that.

    I can't thank you all enough, your advice may have saved her life I acted without hesitation when she started to deteriorate, there is always a reluctance to call the emergency services but I was reassured by them & the advice offered on here that it was the right thing to do.

  • Thank goodness - not that she is unwell and in hospital although that is where she belongs until well enough to go home.

    No paramedic ever minds being called to an elderly person who is unwell or at risk - if they need hospital they need hospital but my daughter has been called to get someone up off the floor and done it rather than follow what would have been the correct procedure as she had a call button. But when someone is ill no-one minds. It's the drunks and broken fingernails who waste NHS resources - and, yes, people have called for a broken nail...

You may also like...